- Adverse reactions to medications or
drugs may include a range of symptoms and may even be fatal.
Reactions often affect the entire body, including the skin.
This section will discuss skin changes that may result from
- Maculo -- papular eruptions-a less severe skin reaction that resembles a viral-like rash (e.g., Measles). The rash
appears as pin-sized, raised, sometimes itchy and reddish
lesions. There are also flat red patches seen on the arms
and upper body. Mouth lesions may also appear. The rash
appears for several days (up to 3 weeks) after the drug has
- Fixed drug reactions -- usually seen
in the same spot every time the drug is taken. They often
appear 1-2 hours after drug ingestion, application, or
injection. The lesions are pink, round or oval patches that
may occur anywhere on the skin, and tend to change to a
darker color after several weeks to months, then disappear.
- Hives appear as itchy red,
thick, swollen wheals or patches. There may be puffiness of
eyelids and lips as well. This occurs within one hour after
taking the drug and if it affects the windpipe, choking and
difficulty breathing may lead to death. Most cases resolve
within 24 hours.
- Angioedema is similar to Hives but effects deeper
layers of skin and the mucous membranes (e.g., lining of the
eyes, mouth, and genitals).
- Erythema Multiforme
(Stevens-Johnson syndrome) is a severe skin reaction that
starts as red, round patches (target lesions) which spread
and join together, form blisters (Bullous lesions), and peel
off. They affect the mucous membranes, and if not treated
could be fatal.
- Scaly eczematous rash at knee and
elbow bends are also seen.
- Photosensitivity reactions -- occur
in reaction to any drug that makes the skin sensitive to
sunlight, causing various degrees of damage when exposed to
sunlight (or any UV light source).
- The reactions may be phototoxic
(i.e., the drug interacts with UV radiation in the skin),
photo-allergic (in the presence of UV light, the drug
undergoes alteration and the patient is allergic to that).
Phototoxic reactions, which resemble sunburn, are more
common than the allergic variety.
- Skin necrosis can occur.
- The origin and development may be
immunologically mediated or non-immunologically mediated, as
the case may be. The immune system is the body's natural
defense against infection (like an army), made up of white
blood cells, antibodies (e.g., IgE), and mast cells that
release mediators such as histamine.
- In some individuals, the immune
system (which normally functions to fight cancers,
infections, and so-called foreign invaders) reacts
aggressively against a particular medication, releasing in
the process antibodies and various chemicals that affect the
skin and other organs. These changes vary from minor skin
alterations such as a rash, to severe skin destruction
- Drug reactions may vary from minutes
to hours to days.
- NSAIDs (e.g., aspirin), ACE inhibitors (e.g., Captopril), Codeine, antibiotics (e.g., Penicillin, Sulfonamide, Tetracycline), anti-malarials, antifungals (e.g., Griseofluvin), blood thinners such as Coumadin, sedatives (e.g., barbiturates), seizure medications (e.g., Dilantin, Tegretol),
and even gold are only a few of the medications that cause a
wide range of skin reactions.
- Clinical exam and a detailed medical
history (i.e., medications, lotions, herbs, etc.)
- Skin testing -- done if IgE mediated
reaction is suspected as the cause
- Stopping the drug is often helpful in
- Illnesses that require drug therapy
- Previous drug reactions
- Drugs, hair dyes, food coloring or
additives, shampoos, lotions, oils, supplements, soaps
detergents, and herbal products all may cause drug reactions
- Stop the offending agent
- Therapy depends on the type and
severity of the reaction
- Breathing problems, wheezing,
choking, difficulty swallowing, and sudden drop in blood
pressure are all indications for emergency treatment.
- Mild cases -- medications for itching
or pain may be recommended.
- Remember to make sure not to take the
offending medication ever again. A "med alert" bracelet is
- Be aware that other drugs containing
the same or similar compounds will cause like reactions, so
check with your pharmacy and doctor for crossover.
- Make sure that your doctors are all
aware of all your